Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 17, 2009, 8:42 PM EDT for 6 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 8:42 PM EDT (00:42 UTC)
- Expired
- Jun 17, 2009, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:30 PM EDT | FLASH FLOOD | Knoxville, TN | NINETEEN ROADS FLOODED WITHIN THE CITY LIMITS OF KNOXVILLE. REPORTED BY DISPATCH. |
| Jun 17, 9:30 PM EDT | FLASH FLOOD | Maryville, TN | FLOODING IN RURAL AREAS SOUTH OF MARYVILLE...MONTVALE AND BLOCK HOUSE RD. REPORTED BY DISPATCH. |
| Jun 17, 10:30 PM EDT | FLASH FLOOD | Maryville, TN | FOCH RD IN MARYVILLE WAS CLOSED DUE TO FLOODING. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3707 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 180042
FFWMRX
TNC001-009-093-105-145-155-180330-
/O.NEW.KMRX.FF.W.0018.090618T0042Z-090618T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CLINTON...
BLOUNT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA...
KNOX COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF KNOXVILLE...
LOUDON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
ROANE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...ROCKWOOD...OAK RIDGE...KINGSTON...
SEVIER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...SEVIERVILLE...GATLINBURG...
* UNTIL 1130 PM EDT
* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POTENTIAL FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING
FROM 11 MILES SOUTHEAST OF MARYVILLE TO 17 MILES SOUTHEAST OF
GATLINBURG...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
MARYVILLE TO 13 MILES NORTH OF SYLVA...MOVING SOUTHEAST AT 35 MPH.
* THE STRONGEST STORMS PRODUCING FLASH FLOODING WILL REMAIN OVER
MAINLY RURAL AREAS OF BLOUNT AND SEVIER COUNTIES. HOWEVER...JUST
ABOUT ALL COUNTIES IN THE WARNED AREA HAVE ALREADY RECEIVED HEAVY
RAINS EARLIER...WITH ADDITIONAL LOCALLY HEAVY RAINS LIKELY TO
CAUSE FLASH FLOODING THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3551 8401 3553 8399 3555 8399 3554 8407
3567 8432 3564 8437 3567 8442 3566 8453
3582 8477 3625 8403 3617 8392 3609 8370
3594 8350 3591 8332 3585 8328 3566 8333
3561 8340 3555 8352 3555 8376 3549 8389
$$
TG1 follow-up statement
000
WGUS74 KMRX 180325
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1125 PM EDT WED JUN 17 2009
TNC001-009-093-105-145-155-180330-
/O.CON.KMRX.FF.W.0018.000000T0000Z-090618T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-ROANE TN-ANDERSON TN-KNOX TN-BLOUNT TN-SEVIER TN-
1125 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1130 PM EDT FOR
SEVIER...BLOUNT...KNOX...ANDERSON...ROANE AND LOUDON COUNTIES...
AT 1115 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT MOST
ROADS...WHICH HAD FLOODED EARLIER...WERE NOW PASSABLE. SHOWERS AND
STORMS WERE MOVING SOUTHEAST OUT OF THE FLASH FLOOD WARNING AREAS.
HOWEVER...MOTORISTS SHOULD STILL BE ALERT FOR POSSIBLE MINOR
FLOODING OF LOW LYING OR POOR DRAINAGE AREAS OVERNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3551 8401 3553 8399 3555 8399 3554 8407
3567 8432 3564 8437 3567 8442 3566 8453
3582 8477 3625 8403 3617 8392 3609 8370
3594 8350 3591 8332 3585 8328 3566 8333
3561 8340 3555 8352 3555 8376 3549 8389
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:21 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 17, 7:21 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT WED JUN 17 2009
.AVIATION...A VERY MOIST AND UNSTABLE AIRMASS WILL PRODUCE
SCATTERED THUNDERSTORMS FOR THE NEXT HOUR OR TWO WITH THE BEST
CHANCE AT TYS. HAVE PUT TEMPO THUNDER IN AT TYS NEXT HOUR WITH VCTS
AT CHA UNTIL 03Z WITH ACTIVITY STILL UPSTREAM. CONVECTION WILL DISSIPATE BY
AROUND 1-2Z WITH POSSIBLE MVFR CEILING DEVELOPING. IFR CONDITIONS
EXPECTED AT TRI AFTER 06Z WITH SOME FOG. VFR CONDITIONS EXPECTED AT
ALL TAF SITES BY 14-15Z THURSDAY WITH SHOWERS AND THUNDERSTORMS AT
TRI AROUND 18Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TDHazardous weather outlook, Jun 17, 10:53 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1053 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181500- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE... ...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE... SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW LYING AREAS...AND MUD SLIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. DH
In the hours before
Local storm report, Jun 17, 7:14 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL NEWPORT 35.96N 83.19W
06/17/2009 E0.75 INCH COCKE TN AMATEUR RADIO
DIME TO PENNY SIZE HAIL IN NEWPORT.
&&
FERRELLLocal storm report, Jun 17, 7:27 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 N DANDRIDGE 36.08N 83.42W
06/17/2009 JEFFERSON TN LAW ENFORCEMENT
A LARGE TREE FELL ONTO AND DAMAGED A HOME ON OLD STAGE
ROAD. NO INJURIES REPORTED. REPORTED BY DISPATCH.
0715 PM HAIL 2 E KNOXVILLE 35.97N 83.91W
06/17/2009 E0.75 INCH KNOX TN TRAINED SPOTTER
PENNY SIZED HAIL IN EAST KNOXVILLE. REPORTED BY MEDIA.
&&
FERRELLLocal storm report, Jun 17, 7:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 SW CASTLEWOOD 36.86N 82.31W
06/17/2009 RUSSELL VA LAW ENFORCEMENT
A FEW TREES DOWN NEAR CASTLEWOOD. REPORTED BY DISPATCH.
0700 PM TSTM WND DMG 3 E CASTLEWOOD 36.88N 82.23W
06/17/2009 RUSSELL VA LAW ENFORCEMENT
A FEW TREES DOWN BETWEEN CASTLEWOOD AND LEBANON. REPORTED
BY DISPATCH.
0742 PM HAIL FARRAGUT 35.87N 84.18W
06/17/2009 E0.75 INCH KNOX TN TRAINED SPOTTER
THREE QUARTER INCH HAIL IN FARRAGUT. REPORTED BY OFF-DUTY
ASOS OBSERVER.
0742 PM HAIL SEVIERVILLE 35.89N 83.58W
06/17/2009 E0.75 INCH SEVIER TN AMATEUR RADIO
PENNY SIZED HAIL ON PINE HOLLOW WAY IN EAST SEVIERVILLE.
REPORTED BY HAM RADIO OPERATOR.
&&
FERRELLLocal storm report, Jun 17, 8:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
06/17/2009 JOHNSON TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN THE MOUNTAIN CITY
AREA. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 8:17 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MARYVILLE 35.75N 83.97W
06/17/2009 E0.75 INCH BLOUNT TN AMATEUR RADIO
PENNY SIZE HAIL AT WAL MART ON HWY 411.
&&
FERRELLLocal storm report, Jun 17, 8:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL KNOXVILLE 35.97N 83.95W
06/17/2009 E0.75 INCH KNOX TN TRAINED SPOTTER
PENNY AND DIME SIZE HAIL ON MONTVALE RD.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:10 PM EDT | Areal Flood Advisory | MRX | Blount, Cocke, Knox, Loudon, Monroe, Roane and 1 more | 3 hr |
| Jun 17, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 47 min |
| Jun 17, 8:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane and 1 more | 61 min |
| Jun 17, 8:47 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe, Polk | 58 min |
| Jun 17, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 56 min |
| Jun 17, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 59 min |
| Jun 17, 11:17 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 44 min |
| Jun 18, 12:52 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 53 min |
| Jun 18, 1:17 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 58 min |
| Jun 18, 1:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 63 min |
| Jun 18, 1:49 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 56 min |
| Jun 18, 2:07 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 53 min |
| Jun 18, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 32 min |
| Jun 18, 2:17 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 58 min |
| Jun 18, 2:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 64 min |
| Jun 18, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 60 min |
| Jun 18, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 30 min |
| Jun 18, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 60 min |
| Jun 18, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 66 min |
| Jun 18, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 52 min |
| Jun 18, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 32 min |
| Jun 18, 3:14 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 45 min |
| Jun 18, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 30 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.